[Acute overdose of Zolpidem (Stilnox)].

ArticleinSchweizerische medizinische Wochenschrift 126(18):750-6 · June 1996with73 Reads
Impact Factor: 2.09 · Source: PubMed

    Abstract

    Zolpidem (Stilnox), an imidazopyridine derivative, is a strong sedative with minor myorelaxant and anticonvulsant properties which exhibits high-affinity binding at a benzodiazepine-receptor subtype. Although the structure of zolpidem differs from the benzodiazepines, the acute toxicity of zolpidem has generally been compared to triazolam (Halcion) and midazolam (Dormicum). 5 years after introduction of zolpidem to the Swiss market we have therefore retrospectively analyzed 91 well documented cases of acute zolpidem intoxication reported to the Swiss Toxicological Information Center. Furthermore, 54 single-drug poisonings with zolpidem were compared with 53 triazolam and 55 midazolam intoxications observed over the same time period. 0.01-0.02 g of zolpidem is the recommended therapeutic dose. But only mild symptoms were observed in acute single-drug poisonings with zolpidem up to 0.6 g. Patients mainly suffered from somnolence. Only one anorectic patient became comatose after ingestion of 0.6 g zolpidem. The acute toxicity of zolpidem was markedly less pronounced than that of the short-acting benzodiazepines triazolam and midazolam. With forty-fold the therapeutic dose no severe symptoms occurred in patients with zolpidem single-drug poisonings, while coma was encountered in 4 cases with triazolam (11% of patients) and 4 cases with midazolam (10%). While only the patient mentioned above was reported to be comatose after overdosing with zolpidem, 6 (11%) and 8 (15%) comatose patients were observed in triazolam and midazolam single-drug poisonings, respectively. On the other hand, in combined intoxications with other CNS active drugs or ethanol a zolpidem dose as low as 0.1-0.15 s induced coma in some patients, even if the amount of the additionally ingested drugs in itself would not have caused a comatose state. Flumazenil (Anexate) was an effective antidote in mono- and combined intoxications involving zolpidem. In conclusion, our results indicate that zolpidem single-drug poisonings are generally benign and require no specific therapeutic measures. In combined intoxications, however, patients may develop coma at relatively low zolpidem doses and should therefore be monitored for approximately 24 hours. If necessary, disturbances of consciousness can be successfully treated with flumazenil.